Alert archive / Montana / Wind Advisories in 2017
Wind Advisory 9, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Sep 19, 2017, 8:18 PM MDT for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Sep 20, 2017, 3:00 AM MDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2017, 8:18 PM MDT (02:18 UTC)
- In effect from
- Sep 20, 2017, 3:00 AM MDT
- Expired
- Sep 20, 2017, 7:16 PM MDT
- In force
- 16 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553 WWUS75 KBYZ 200218 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 818 PM MDT Tue Sep 19 2017 MTZ065-066-210230- /O.NEW.KBYZ.WI.Y.0009.170920T0900Z-170921T0300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 818 PM MDT Tue Sep 19 2017 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 9 PM MDT WEDNESDAY... The National Weather Service in Billings has issued a Wind Advisory...which is in effect from 3 AM to 9 PM MDT Wednesday. * TIMING...Late tonight through Wednesday evening. * IMPACTS...difficult driving conditions due to strong and sudden crosswinds. * WINDS...west to southwest gusts 45 to 60 mph at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Drivers of high profile vehicles should use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston. && $$ http://weather.gov/Billings
2 follow-up statements
019 WWUS75 KBYZ 200822 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT Issued by National Weather Service RIVERTON WY 222 AM MDT Wed Sep 20 2017 MTZ065-066-210300- /O.CON.KBYZ.WI.Y.0009.170920T0900Z-170921T0300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 222 AM MDT Wed Sep 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * TIMING...Wind becoming stronger this morning, and remaining very windy through early this evening. * IMPACTS...Difficult driving conditions due to strong and sudden crosswinds. * WINDS...West to southwest gusts of 45 to 60 mph at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make travel difficult. Drivers of high profile vehicles should use extra caution...particularly along portions of Interstate 90 from Springdale to Livingston. && $$ http://weather.gov/Billings
222 WWUS75 KBYZ 210116 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 716 PM MDT Wed Sep 20 2017 MTZ065-066-210230- /O.CAN.KBYZ.WI.Y.0009.000000T0000Z-170921T0300Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 716 PM MDT Wed Sep 20 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. Strong wind gusts have subsided this evening and are no longer expected. Therefore, the wind advisory has been cancelled. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Sep 19, 8:13 PM MDT, 5 minutes earlier.
Area forecast discussion, Sep 19, 8:13 PM MDT, 5 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
813 PM MDT Tue Sep 19 2017
.UPDATE...
Widely scattered showers across our CWA this evening. These should
be gradually tapering off overnight as primary forcing aloft
shifts east. Another round is due in tomorrow, mainly affecting
the mountains and nearby lower elevations.
Main change for this update package was to pull trigger on a wind
advisory for some of our western foothill zones for tomorrow.
Local probability tools and BufKit soundings support strong mix
down winds through gap locations. We will run this from 3 AM to 9
PM to give it some room as transition season can sometimes
surprise us. Main impacts are expected to be along I-90 in the
Livingston vicinity. There may be some decent gusts on Highway 191
from Big timber to Judith Gap as well as showers move through
tomorrow afternoon. BT
&&
.SHORT TERM...valid for Wed and Thu...
As the jet is starting to push farther east, the area is starting
to loose the lift. There will continue to be scattered showers
across the area as the remaining energy moves through the area.
There have been a few lightning strikes around Livingston this
afternoon, so have kept the mention of thunderstorms this
evening. Overnight expect winds around Livingston to increase and
by morning on Wednesday could see gusts approaching 55 mph. Local
guidance continues to show a 60 to 70 percent chance of seeing
gusts to 58 mph, but given that this is not a pure gap flow event
rather a mix down event, may not be able to achieve high enough
winds for an advisory. The gradient will be aligned with the
terrain, along with the winds aloft ,so the potential is still
there. Going into Thursday, energy will start to move into the
area from the next through moving into the West Coast. The area
will see temperatures will be cooler, in the 50s, and rain chances
will be spreading from west to east through the day. Reimer
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Persistent troughing continues in the extended period over the
western half of the CONUS.
The apex of the upper level jet will work its way into south
central Montana by Friday. The divergent exit region of this jet
will serve as the focal point of widespread precipitation...snow
in the higher terrain and rain across the plains...through
Saturday.
At the mid levels, several vort maxes will work their way into
central Wyoming and into SE Montana setting up a nice deformation
zone...Friday and Saturday. To give an idea of how much rain
will be with this system, GEFS plumes for KBIL are showing mean
values at just above 1.5 inches. Not every locale will get that
much, but those values are pretty impressive considering how dry
the region has been for the past several months.
The rain chances will diminish by Sunday, with the jet axis moving
eastward.
Temperatures will remain cooler over the weekend for the entire
CWA. Highs will struggle to make it out of the mid 50s until early
next week. Singer
&&
.AVIATION...
Expect generally VFR conditions to prevail. Scattered showers and
an isolated thunderstorm are still possible this evening and could
produce some localized MVFR conditions. Expect winds around KLVM
to increase overnight, and by 12z gusts to be up to 45 kts are
possible. Breezy conditions are possible around K6S0 and KBIL as
well Wednesday. Reimer/AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 041/065 044/055 039/045 036/045 035/049 036/054 039/056
21/N 23/W 76/W 46/W 43/W 21/B 12/W
LVM 037/056 037/051 034/043 031/045 030/048 030/051 034/054
34/W 65/W 66/W 34/W 22/W 21/B 22/W
HDN 039/068 043/058 039/050 037/049 037/051 035/055 037/059
41/N 22/W 76/W 45/W 44/W 22/W 12/W
MLS 041/067 044/061 041/052 038/052 037/051 037/055 037/060
20/B 12/W 55/W 33/W 44/W 31/B 12/W
4BQ 038/069 045/062 040/052 038/050 037/046 036/051 035/058
10/U 11/E 34/W 34/W 54/W 31/B 12/W
BHK 039/067 044/065 041/055 038/053 038/051 036/054 035/059
10/N 01/E 34/W 34/W 44/W 31/B 12/W
SHR 035/067 042/057 036/048 033/045 032/045 030/049 031/054
10/U 13/W 65/W 55/W 54/W 32/W 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect from 3 AM to 9 PM MDT Wednesday FOR
ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Sep 19, 3:22 PM MDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 322 PM MDT Tue Sep 19 2017 MTZ040-041-064>066-202130- Northern Park-Northern Sweet Grass-Paradise Valley-Livingston Area- Beartooth Foothills- 322 PM MDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of south central Montana. * Weather Hazard: Strong cross winds on Interstate 90, making driving difficult from Reedpoint through Livingston. Gusts in excess of 50 mph possible. * Timing: Wednesday, from early morning through the evening. MTZ067-202130- Absaroka/Beartooth Mountains- 322 PM MDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of south central Montana. * Weather Hazard: Periods of accumulating snow above 7000 feet will make outdoor recreation difficult at times. Travel over Beartooth Pass will be affected. * Timing: Wednesday night through Friday.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:51 AM MDT | Winter Storm Watch | BYZ | Carbon, Park, Stillwater, Sweet Grass | 11 hr |
| Sep 20, 2:51 PM MDT | Winter Storm Warning | BYZ | Carbon, Park, Stillwater, Sweet Grass, Wheatland | 63 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.